A 78 year-old man with a history of type 2 diabetes mellitus, hypertension, hyperlipidemia, seizure disorder, dementia, and alcohol abuse was admitted to the Wilmington VA Medical Center for treatment of deep vein thrombosis of the lower extremity. During the hospital course, the patient had a brief episode of supraventricular tachycardia. An echocardiogram revealed dilated cardiomyopathy, an ejection fraction of 20%, and apical and inferolateral akinesis-hypokenesis. On the following day, the patient developed cardiac arrest with ventricular fibrillation (VF) that was terminated by electric defibrillation. An electrocardiogram (Figure 1) obtained immediately after defibrillation demonstrated sinus bradycardia, a prolonged QT interval, and T-wave alternans. After the cardiac arrest, the patient was ventilator-dependant, and his family decided to withdraw lifesupporting care.
Shamimi-Noori, MD, Saum
"T-wave alternans in a patient with left ventricular dysfunction,"
The Medicine Forum: Vol. 8
, Article 21.
Available at: https://jdc.jefferson.edu/tmf/vol8/iss1/21